Arkansas, 2009

Flash Flooding and Hail in Arkansas, July 16, 2009

July 16, 2009 · NWS LZK · 38 events in 17 counties and zones

Before dawn on the 16th, scattered thunderstorms developed near the Missouri border and produced some severe weather. Severe storms were much more widespread across the southern and western counties later in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$395,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Before dawn on the 16th, scattered thunderstorms developed near the Missouri border and produced some severe weather. Severe storms were much more widespread across the southern and western counties later in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 15, 11:16 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 15, 11:16 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1216 AM CDT THU JUL 16 2009

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHERN ARKANSAS
THIS MORNING...AND SPREAD SOUTHWARD THROUGH THE AFTERNOON HOURS.
KEPT VCTS IN MOST TAFS SITES THROUGH THE PERIOD. VFR CONDITIONS
ARE EXPECTED THROUGH TONIGHT...EXCEPT IN AREAS OF PRECIPITATION.
LIGHT WINDS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...BEFORE
BECOMING SOUTHWESTERLY THROUGH THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 729 PM CDT WED JUL 15 2009/

UPDATE...
HAVE UPDATED THIS EVENING TO REMOVE HEAT ADVISORY...BUT HUMID
CONDITIONS WILL CONTINUE DURING THE OVERNIGHT HOURS.
HOWEVER...WILL HAVE TO MONITOR FUTURE MODEL RUNS...AS THERE ARE
SOME SIGNIFICANT DIFFERENCES. THE NAM SHOWS RAINFALL DEVELOPING
DURING THE OVERNIGHT HOURS AND MOVING INTO THE STATE...BRINGING
MORE CLOUDS AND COOLER TEMPERATURES. HOWEVER...THE GFS IS SHOWING
HIGH PRESSURE KEEPING DRY CONDITIONS OVER MUCH OF THE STATE...WITH
HOT TEMPERATURES ONCE AGAIN. WILL WATCH FOR DEVELOPMENT LATER
TONIGHT...BUT HAVE UPDATED TO RAISE HIGHS ON THURSDAY A COUPLE OF
DEGREES. THIS ALSO MEANS ANOTHER HEAT ADVISORY WILL MAY HAVE TO BE
ISSUED THURSDAY FOR AT LEAST SOUTHERN ARKANSAS. WILL LET MID SHIFT
LOOK AT LATER MODELS TO MAKE THE CALL ON THE HEAT ADVISORY AND
RAIN CHANCES THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     89  70  87  62 /  50  40  30  10
CAMDEN AR         98  74  93  69 /  20  50  40  20
HARRISON AR       89  68  87  59 /  40  50  20  10
HOT SPRINGS AR    97  73  92  67 /  20  50  30  20
LITTLE ROCK   AR  95  73  90  66 /  30  50  30  20
MONTICELLO AR     97  74  92  70 /  20  50  50  20
MOUNT IDA AR      97  73  92  66 /  20  40  30  20
MOUNTAIN HOME AR  87  68  86  60 /  50  50  20  10
NEWPORT AR        90  71  87  63 /  50  40  30  10
PINE BLUFF AR     96  73  91  69 /  20  50  40  20
RUSSELLVILLE AR   95  71  90  63 /  30  40  30  10
SEARCY AR         92  71  89  64 /  40  40  30  10
STUTTGART AR      94  72  90  67 /  30  50  40  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...60
Hazardous weather outlook, Jul 15, 9:30 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1030 PM CDT WED JUL 15 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1030 AM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDED FROM SOUTHWEST MISSOURI INTO NORTHEAST
OKLAHOMA LATE WEDNESDAY EVENING. THE FRONT IS EXPECTED TO TRIGGER
SCATTERED THUNDERSTORMS AS IT SLIDES INTO NORTHERN ARKANSAS
OVERNIGHT.

SOME OF THE STORMS MAY BE SEVERE IN THE NORTHERN COUNTIES. THE MAIN
CONCERNS WILL BE DAMAGING WINDS AND PENNY SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LARGE AREA OF HIGH PRESSURE THAT HAS BROUGHT HOT WEATHER TO
ARKANSAS RECENTLY WILL RELOCATE TO THE WESTERN UNITED STATES
THURSDAY AND FRIDAY. CLOCKWISE FLOW AROUND THE HIGH WILL CREATE A
NORTHWEST WIND FLOW ALOFT.

THE FLOW ALOFT WILL DRIVE THE FRONT IN NORTHERN ARKANSAS SOUTHWARD.
ALONG THE FRONT...PRECIPITATION WILL BE ONGOING THURSDAY
MORNING...WITH SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP
FARTHER SOUTH DURING THE AFTERNOON.

AS THE DAY PROGRESSES...A STORM SYSTEM IS EXPECTED TO FORM ALONG THE
FRONT IN THE SOUTHERN PLAINS. THE SYSTEM WILL BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS INTO ARKANSAS FROM OKLAHOMA THURSDAY NIGHT
AND EARLY FRIDAY. SOME STORMS MAY BE SEVERE...WITH AREAS OF HEAVY
RAIN.

SIGNIFICANTLY COOLER AND DRIER AIR WILL FOLLOW THE FRONT FOR THE
WEEKEND AND EARLY NEXT WEEK. BELOW NORMAL TEMPERATURES ARE IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT IN NORTHERN
ARKANSAS...AND THURSDAY AND THURSDAY NIGHT ACROSS MUCH OF THE STATE.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/46

In the hours before

Special weather statement, Jul 15, 11:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1229 AM CDT THU JUL 16 2009

ARZ012-013-022-023-160615-
NEWTON-POPE-SEARCY-VAN BUREN-
1229 AM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT FOR NEWTON...POPE...SEARCY AND VAN BUREN
COUNTIES UNTIL 115 AM CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MARSHALL...MOVING EAST AT
20 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE BOTKINBURG AND DENNARD.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Jul 15, 11:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1258 AM CDT THU JUL 16 2009

ARZ003-160700-
BOONE-
1258 AM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE COUNTY UNTIL 200 AM CDT...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OAK GROVE...MOVING EAST AT 20 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE OMAHA...DIAMOND CITY AND LEAD
HILL.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 4 lightning, 4 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 16, 12:15 AM CST
Where
Boone County, Omaha
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
36.450, -93.180

A roof was blown off of a mobile home. Several trees were down.

Thunderstorm Wind, Marion

When
July 16, 12:40 AM CST
Where
Marion County, 2 mi N of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.279, -92.680

Tree limbs were down.

Thunderstorm Wind, Searcy

When
July 16, 12:40 AM CST
Where
Searcy County, Harriet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.000, -92.520

Shingles were off a roof and a sign was blown over.

Thunderstorm Wind, Baxter

When
July 16, 1:20 AM CST
Where
Baxter County, Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
36.370, -92.230

Tree limbs were down.

Flash Flood, Marion

When
July 16, 2:45 AM CST to 4:45 AM CST
Where
Marion County, 1.49 mi NNE of Fairview to 1.97 mi N of Fairview
Cause
Heavy Rain
Reported by
Public
Coordinates
36.350, -92.590

Street flooding occurred at Bull Shoals State Park.

Lightning, Garland

When
July 16, 1:30 PM CST to 5:00 PM CST
Where
Garland County, 0.9 mi ESE of Hempwallace to 1.03 mi WNW of Whittington
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.427, -93.185

Lightning knocked out power to about 10,000 customers in the Hot Springs area.

Lightning, Garland

When
July 16, 1:50 PM CST
Where
Garland County, 1.42 mi W of Lonsdale
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.538, -92.835

An electric utility worker was injured by lightning while putting equipment in his truck.

Hail, Garland

When
July 16, 2:35 PM CST
Where
Garland County, 2 mi N of Hot Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.529, -93.050

Thunderstorm Wind, Garland

When
July 16, 2:35 PM CST
Where
Garland County, 0.71 mi NW of Hot Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.506, -93.060

A large tree fell and blocked the street.

Hail, Montgomery

When
July 16, 2:50 PM CST
Where
Montgomery County, Black Spgs
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.450, -93.700

Hail, Hot Spring

When
July 16, 3:10 PM CST
Where
Hot Spring County, Bonnerdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.380, -93.380

Lightning, Polk

When
July 16, 3:15 PM CST
Where
Polk County, 1 mi N of Potter
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
34.565, -94.330

A lightning strike set a house on fire on Polk County Road 93.

Thunderstorm Wind, Polk

When
July 16, 3:20 PM CST
Where
Polk County, 1.5 mi WNW of Mountain Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.628, -94.425

A tree fell on a house on Polk County Road 95.

Thunderstorm Wind, Polk

When
July 16, 3:30 PM CST
Where
Polk County, 2 mi SW of Mena
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.559, -94.255

Tree and power lines were down on Fairgrounds Road.

Thunderstorm Wind, Dallas

When
July 16, 3:30 PM CST
Where
Dallas County, 2.11 mi ESE of Tulip
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.071, -92.615

A large tree was down.

Flash Flood, Garland

When
July 16, 3:41 PM CST to 5:00 PM CST
Where
Garland County, 0.91 mi N of Piney to 1.47 mi NNW of Piney
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.523, -93.140

A vehicle was flooded near the Mid America Museum.

Thunderstorm Wind, Polk

When
July 16, 3:45 PM CST
Where
Polk County, 1 mi NW of Wickes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.310, -94.342

A tree was down on U.S. Highway 71.

Thunderstorm Wind, Dallas

When
July 16, 4:00 PM CST
Where
Dallas County, 1.37 mi SE of Wave
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.015, -92.664

Large limbs were down.

Flash Flood, Garland

When
July 16, 4:02 PM CST to 5:00 PM CST
Where
Garland County, 1 mi NW of (Hot)hot Spgs Arpt to 0.69 mi NW of Gardner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.482, -93.110

Airport Road in Hot Springs was flooded.

Thunderstorm Wind, Hot Spring

When
July 16, 4:10 PM CST
Where
Hot Spring County, Caney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.300, -93.150

Several trees were blown down in the area around Caney.

Thunderstorm Wind, Pike

When
July 16, 4:10 PM CST
Where
Pike County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.070, -93.680

Trees were down in Murfreesboro.

Hail, Clark

When
July 16, 4:20 PM CST
Where
Clark County, 4 mi W of Oak Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
34.000, -93.190

Thunderstorm Wind, Clark

When
July 16, 4:20 PM CST
Where
Clark County, 4 mi W of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.000, -93.190

Trees were down.

Thunderstorm Wind, Dallas

When
July 16, 4:40 PM CST
Where
Dallas County, Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.020, -92.780

Trees were down in Manning.

Thunderstorm Wind, Dallas

When
July 16, 4:40 PM CST
Where
Dallas County, 1 mi W of Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.020, -92.797

Trees were down west of Manning.

Thunderstorm Wind, Dallas

When
July 16, 4:45 PM CST
Where
Dallas County, Sparkman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.920, -92.850

Trees were down in Sparkman.

Thunderstorm Wind, Dallas

When
July 16, 5:00 PM CST
Where
Dallas County, 5.8 mi E of Sparkman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.920, -92.749

A few trees were down.

Thunderstorm Wind, Dallas

When
July 16, 5:00 PM CST
Where
Dallas County, 4.3 mi SE of Princeton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.936, -92.577

A tree was down on Dallas County Road 103 at Jones Rogers Road.

Thunderstorm Wind, Calhoun

When
July 16, 5:45 PM CST
Where
Calhoun County, 2.17 mi ENE of Ebenezer
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.783, -92.365

Trees and power lines were down at Tri-County Lake.

Lightning, Jefferson

When
July 16, 5:55 PM CST
Where
Jefferson County, Pine Bluff
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.220, -92.020

Lightning set several trees on fire. It also struck a couple of transformers.

Thunderstorm Wind, Calhoun

When
July 16, 5:55 PM CST
Where
Calhoun County, Tinsman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.630, -92.350

Trees were down in Tinsman.

Thunderstorm Wind, Calhoun

When
July 16, 6:00 PM CST
Where
Calhoun County, Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.530, -92.470

Trees and power lines were down in Hampton.

Thunderstorm Wind, Cleveland

When
July 16, 6:00 PM CST
Where
Cleveland County, Rison
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.950, -92.180

Trees and power lines were down in Rison.

Thunderstorm Wind, Bradley

When
July 16, 6:20 PM CST
Where
Bradley County, 4.37 mi NNW of Cloquet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.680, -92.105

Trees were down on Arkansas Highway 8.

Thunderstorm Wind, Drew

When
July 16, 6:30 PM CST
Where
Drew County, 1.76 mi WNW of Green Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.576, -91.930

A tree fell on a car near Wilmar.

Thunderstorm Wind, Drew

When
July 16, 6:40 PM CST
Where
Drew County, Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.630, -91.800

Trees were down in Monticello.

Thunderstorm Wind, Bradley

When
July 16, 6:50 PM CST
Where
Bradley County, 1.86 mi SE of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.430, -92.159

Trees were down on Arkansas Highway 160 near Hermitage.

Thunderstorm Wind, Desha

When
July 16, 7:20 PM CST
Where
Desha County, Mc Gehee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.630, -91.400

Trees were down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182734, 182735, 182736, 182737, 181426, 188230, 182768, 182730, 188229, 182732, 182731, 182741, 182744, 182745, 182762, 181424, 182746, 182763, 181425, 182747, 182757, 182743, 182759, 182748, 182750, 182758, 182765, 182766, 182753, 182742, 182754, 182755, 182756, 182749, 182751, 182752, 182760, 182761.